Alert archive / Texas / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Sep 20, 2020, 4:20 AM CDT for DeWitt County, Fayette County, Lavaca County, Texas. It took effect at Sep 20, 2020, 7:00 PM CDT. It was in force for 46 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2020, 4:20 AM CDT (09:20 UTC)
- In effect from
- Sep 20, 2020, 7:00 PM CDT
- Expired
- Sep 22, 2020, 4:33 PM CDT
- In force
- 46 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties DeWitt County, TX, Fayette County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 97 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283 WGUS64 KEWX 200920 FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Austin/San Antonio TX 420 AM CDT Sun Sep 20 2020 TXZ209-224-225-201730- /O.NEW.KEWX.FF.A.0003.200921T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-De Witt-Lavaca- Including the cities of La Grange, Cuero, and Halletsville 420 AM CDT Sun Sep 20 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... The National Weather Service in Austin/San Antonio has issued a * Flash Flood Watch for a portion of south central Texas, including the following areas, De Witt, Fayette, and Lavaca. * From this evening through Tuesday evening * Tropical Storm Beta is forecast to make landfall along the middle Texas Coast late Monday night and early Tuesday morning. Rainbands from the storm should start to impact parts of South Central Texas by late in the day today. Rain will continue to increase across the Coastal Plains for Monday and Tuesday as the storm approaches, moves inland, and then weakens as it moves to the north and east. Rainfall totals between 4 to 6 inches are possible in the Flash Flood Watch area, with localized higher totals possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
7 follow-up statements
633 WGUS64 KEWX 201931 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 231 PM CDT Sun Sep 20 2020 TXZ209-224-225-210345- /O.CON.KEWX.FF.A.0003.200921T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-De Witt-Lavaca- Including the cities of La Grange, Cuero, and Halletsville 231 PM CDT Sun Sep 20 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, De Witt, Fayette and Lavaca. * From 7 PM CDT this evening through Tuesday evening * Tropical Storm Beta is forecast to make landfall along the middle to upper Texas Coast Monday evening. Rainbands from Beta should start to impact parts of South Central Texas by late this afternoon and evening. Rain will continue to increase across the Coastal Plains Monday through Tuesday as the storm approaches, moves inland, and then weakens as it moves to the north and east. Rainfall totals between 3 to 5 inches are possible in the Flash Flood Watch area, with localized higher totals possible. * Low-lying and poorly draining areas, as well as urban locations could experience flooding. Heavy rainfall in a short period of time could cause creeks and small streams to overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross or drive through flowing water or water of unknown depth. Turn Around, don't drown if you encounter a flooded roadway. A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RUNYEN
801 WGUS64 KEWX 210254 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 954 PM CDT Sun Sep 20 2020 TXZ209-224-225-211200- /O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-De Witt-Lavaca- Including the cities of La Grange, Cuero, and Halletsville 954 PM CDT Sun Sep 20 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, De Witt, Fayette and Lavaca. * Through Tuesday evening * Tropical Storm Beta is forecast to make landfall along the middle to upper Texas Coast Monday evening. Rainbands from Beta should start to impact parts of South Central Texas by late this afternoon and evening. Rain will continue to increase across the Coastal Plains Monday through Tuesday as the storm approaches, moves inland, and then weakens as it moves to the north and east. Rainfall totals between 3 to 5 inches are possible in the Flash Flood Watch area, with localized higher totals possible. * Low-lying and poorly draining areas, as well as urban locations could experience flooding. Heavy rainfall in a short period of time could cause creeks and small streams to overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross or drive through flowing water or water of unknown depth. Turn Around, don't drown if you encounter a flooded roadway. A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ HAMPSHIRE
127 WGUS64 KEWX 211740 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 1240 PM CDT Mon Sep 21 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... .Rainbands from Tropical Storm Beta will continue to move from east to west across the area this afternoon through Tuesday evening. Rainfall may be briefly heavy at times, causing local flash flooding. Rainfall amounts for the entire storm will average 3 to 4 inches, with some isolated higher amounts possible. TXZ209-224-225-220145- /O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-De Witt-Lavaca- Including the cities of La Grange, Cuero, and Halletsville 1240 PM CDT Mon Sep 21 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, De Witt, Fayette, and Lavaca. * Through Tuesday evening * Tropical Storm Beta is forecast to make landfall along the middle to upper Texas Coast Monday evening. Rainbands from Beta should start to impact parts of South Central Texas by late this afternoon and evening. Rain will continue to increase across the Coastal Plains Monday through Tuesday as the storm approaches, moves inland, and then weakens as it moves to the north and east. Rainfall totals between 3 to 4 inches are possible in the Flash Flood Watch area, with localized higher totals possible. * Low-lying and poorly draining areas, as well as urban locations could experience flooding. Heavy rainfall in a short period of time could cause creeks and small streams to overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross or drive through flowing water or water of unknown depth. Turn Around, don't drown if you encounter a flooded roadway. A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
177 WGUS64 KEWX 212144 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 444 PM CDT Mon Sep 21 2020 TXZ209-224-225-221100- /O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-De Witt-Lavaca- Including the cities of La Grange, Cuero, and Halletsville 444 PM CDT Mon Sep 21 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, De Witt, Fayette and Lavaca. * Through Tuesday evening * Rainbands from Tropical Storm Beta will continue to impact parts of South Central Texas tonight and Tuesday. Storm total rainfall amounts between 2 and 4 inches are possible in the Flash Flood Watch area, with localized higher totals possible. * Low-lying and poorly draining areas, as well as urban locations could experience flooding. Heavy rainfall in a short period of time could cause creeks and small streams to overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross or drive through flowing water or water of unknown depth. Turn Around, don't drown if you encounter a flooded roadway. A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RUNYEN
932 WGUS64 KEWX 220826 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 326 AM CDT Tue Sep 22 2020 TXZ209-220930- /O.CAN.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette- Including the cities of La Grange 326 AM CDT Tue Sep 22 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas, including the following area, Fayette County has been cancelled. The Flood Watch is cancelled. $$ TXZ224-225-221630- /O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ De Witt-Lavaca- Including the cities of Cuero and Halletsville 326 AM CDT Tue Sep 22 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, De Witt and Lavaca. * Through this evening * Rainbands from Tropical Storm Beta will continue to impact parts of South Central Texas overnight and through the day today. Storm total rainfall amounts between 1 and 2 inches are possible in the Flash Flood Watch area, with localized higher totals possible. * Low-lying and poorly draining areas, as well as urban locations could experience flooding. Heavy rainfall in a short period of time could cause creeks and small streams to overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross or drive through flowing water or water of unknown depth. Turn Around, don't drown if you encounter a flooded roadway. A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ BF
004 WGUS64 KEWX 221712 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 1212 PM CDT Tue Sep 22 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR DEWITT AND LAVACA COUNTIES... TXZ224-225-230000- /O.CON.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ De Witt-Lavaca- Including the cities of Cuero and Halletsville 1212 PM CDT Tue Sep 22 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * A portion of south central Texas, including the following areas, De Witt and Lavaca. * Until 7 PM CDT this evening * Rainbands from Tropical Storm Beta will continue to impact parts of South Central Texas through this afternoon. Storm total rainfall amounts between 1 and 2 inches are possible in the Flash Flood Watch area, with localized higher totals around 4 inches possible. * Low-lying and poorly draining areas, as well as urban locations could experience flooding. Heavy rainfall in a short period of time could cause creeks and small streams to overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross or drive through flowing water or water of unknown depth. Turn Around, don't drown if you encounter a flooded roadway. A Flash Flood Watch means that conditions may develop that lead to flash flooding. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
791 WGUS64 KEWX 222133 FFAEWX Flood Watch National Weather Service Austin/San Antonio TX 433 PM CDT Tue Sep 22 2020 TXZ224-225-222245- /O.CAN.KEWX.FF.A.0003.000000T0000Z-200923T0000Z/ De Witt-Lavaca- Including the cities of Cuero and Halletsville 433 PM CDT Tue Sep 22 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Texas, including the following areas, De Witt and Lavaca has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed any road closures. $$ KCW
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 4:19 AM CDT, 1 minute earlier.
Area forecast discussion, Sep 20, 4:19 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 419 AM CDT Sun Sep 20 2020 .SHORT TERM (Today through Monday)... All eyes are on the Gulf and Tropical Storm Beta. Beta is barely moving this morning, but a slow motion toward the west-northwest will begin later today. The storm track will take it into the middle Texas coast late Monday or early Tuesday. We expect to see moisture from the storm move into our eastern area later today. Rain chances will spread across to the west through the day and evening. By Monday all but the extreme western part of Val Verde will have at least slight chance POPs. As with most tropical systems most of the rain will fall as showers with only isolated thunderstorms. Heavy rain will be possible as the storm gets closer. Widespread heavy rain will likely begin during the day Monday over the southeastern counties. Before this time there could be locally heavy rain in isolated showers. We will issue a Flash Flood Watch starting tonight and continuing through Tuesday. See the long term section for discussion of rainfall totals as rain will continue beyond the short term period. Winds will increase across the east this afternoon, but only become breezy. As the storm approaches the coast Monday winds across the southeast may reach 20-25 mph with higher gusts. Temperatures today will be below normal across the east and near normal over the west. Monday will be cooler with cloudy skies and rain. && .LONG TERM (Monday Night through Saturday)... Beta continues to be the story in the long term. The general consensus of the models and NHC's official forecast is that the storm will make landfall as a Tropical Storm along the Middle Texas Coast Monday night/early Tuesday morning. The main hazard for our area will be the heavy rain threat, but gusty winds that approach tropical storm strength are possible mainly in Lavaca County early Tuesday morning. The storm will rapidly weaken once it moves on shore and will eventually be picked up by the upper level ridge across North Texas and the Southern Plains and quickly launched off to the north and east. The ridge will build in behind the storm, so any precipitation chances in the long term belong to Beta and Beta alone. That said there are a lot of questions with Beta and how much precipitation the storm will bring to South Central Texas. The storm has been battling southwesterly shear and abundant dry air to the north of the storm (that dry air is why yesterday and this morning are so amazing temperature wise!). Based on this and how quickly the ridge will pick the storm up the rain amounts have come done a bit across South Central Texas. For the Austin Metro area the forecast still calls for 1 to 3 inches of rain, but rather than the 8 inches in the previous forecast for parts of the Coastal Plains, totals are now more in the 3 to 6 inch range for Fayette, Lavaca, and De Witt counties with isolated totals that could be a bit higher. The general consensus of the models though (GFS, ECMWF, Canadian, and NAM) is actually even less than this with only a few places seeing as high as 4-5 inches of rain. Think there is still some refinement to occur over the next 24 hours in terms of the QPF rainfall amounts. The dry air being entrained in the storm, how the shear has been impacting it, and just how far north and west the storm gets inland (possibly with the weakening center near Lavaca County) will all play a role in the eventual rainfall totals. Still think there is enough confidence though to go with the above mentioned Flash Flood Watch for Fayette, Lavaca, and De Witt Counties. This matches well with WPC's Slight Risk of Excessive Rainfall, and these areas are expected to see the most rainfall. Unfortunately for those in San Antonio and points westward it is bad news when it comes to the rainfall with an inch or less forecast along and west of a line from Fredericksburg to Bourne to San Antonio to Pleasanton. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 83 67 73 67 76 / 30 60 80 60 50 Austin Bergstrom Intl Airport 83 67 73 67 76 / 40 60 80 60 60 New Braunfels Muni Airport 84 67 73 67 76 / 20 60 70 60 50 Burnet Muni Airport 81 64 70 64 73 / 10 60 70 60 50 Del Rio Intl Airport 90 64 83 67 88 / 0 10 20 20 10 Georgetown Muni Airport 81 66 72 65 75 / 30 60 80 60 60 Hondo Muni Airport 87 67 81 67 85 / - 40 60 30 30 San Marcos Muni Airport 84 67 73 66 76 / 30 60 70 60 50 La Grange - Fayette Regional 81 67 75 70 79 / 50 70 80 70 70 San Antonio Intl Airport 85 68 77 67 80 / 10 60 70 50 50 Stinson Muni Airport 86 69 78 68 81 / 20 60 70 50 40 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this evening through Tuesday evening for De Witt-Fayette-Lavaca. && Short-Term/Aviation...05 Long-Term...Treadway
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:03 PM CDT | Tropical Storm Warning | EWX | DeWitt, Lavaca | 42 hr |
Nearby
Flash Flood Watches in Texas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.